Virginia, 2008High Wind in Virginia, December 29, 2008
December 29, 2008 · NWS RNK · 1 event in 1 county or zone
As high pressure moved into Southwest Virginia, a tight pressure gradient over the region produce strong and gusty west winds over portions of the area.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
As high pressure moved into Southwest Virginia, a tight pressure gradient over the region produce strong and gusty west winds over portions of the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Dec 29, 8:56 PM EST, 1 hour 34 minutes earlier.
Area forecast discussion, Dec 29, 8:56 PM EST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
856 PM EST MON DEC 29 2008
.SYNOPSIS...
HIGH PRESSURE OVER THE TENNESSEE VALLEY WILL BUILD IN TONIGHT BRINGING
COOLER CONDITIONS. TEMPERATURES WILL BE COOLER BUT STILL MUCH
ABOVE NORMAL FOR LATE DECEMBER. THE MILD WEATHER WILL CONTINUE
THROUGH MID-WEEK WHEN ANOTHER FRONT WILL MOVE IN WITH MUCH COLDER
AIR FOR WEDNESDAY INTO THURSDAY.
&&
.NEAR TERM /UNTIL 9 AM TUESDAY MORNING/...
850 MB WINDS OFF THE LOCAL 00Z SOUNDINGS WERE AROUND 40 KNOTS.
MODELS CONTINUE TO SHOW AN INCREASING LOW LEVEL JET WITH THE
STRONGEST WINDS OVER THE FAR NORTHERN COUNTIES OF THE FORECAST
AREA. BUFKIT HAD A WEAK INVERSION JUST ABOVE THE SURFACE BUT
ENOUGH MOMENTUM TRANSFER FOR SURFACE GUSTS AROUND 40
KNOTS AT FROM HSP DOWN TO RNK. WILL BE ISSUING WIND ADVISORY FOR
9PM THROUGH 9AM...EXPECTING THE STRONGEST WINDS AT HIGHER
ELEVATIONS MAINLY FROM 02-11Z. HAVE ALSO RAISED THE MINIMUM
TEMPERATURES FOR OVERNIGHT SINCE WE WILL HAVE STRONG TO DECENT MIXING.
&&
.SHORT TERM /9 AM TUESDAY MORNING THROUGH THURSDAY NIGHT/...
OUR AREA WILL BE BETWEEN SYSTEMS ON TUESDAY...UNDER A WEAK UPPER
RIDGE. GUSTY WINDS EARLY WILL DIMINISH IN THE MORNING AS THE
PRESSURE GRADIENT QUICKLY RELAXES UNDER PROGRESSIVE UPPER AIR
PATTERN. WITH WEAK WAA DEVELOPING IN THE AFTERNOON AND A NICE
INCREASE IN 1000-850MB THICKNESSES...LEANED TOWARD WARMER GFS MOS
VALUES FOR HIGHS.
A FAST MOVING LOW PRESSURE SYSTEM WILL TRACK FROM THE OHIO VALLEY
AND OFF THE NEW ENGLAND COAST TUESDAY NIGHT. THE ASSOCIATED COLD
FRONT WILL MOVE ACROSS THE REGION LATE TUESDAY NIGHT AND WEDNESDAY
MORNING. THIS FRONT APPEARS TO MOVE ACROSS THE AREA DRY AS HIGH
PRESSURE BLOCKS MOISTURE FROM THE GULF. WILL HAVE AN INCREASE IN
PRE-FRONTAL CLOUDS...BUT MEASURABLE PRECIPITATION WILL BE 10 PERCENT
OR LESS...SPRINKLES POSSIBLE. ONCE THE FRONT PASSES TO THE
EAST...NORTHWEST FLOW WITH TRAJECTORIES FROM THE GREAT LAKES WILL
BRING SNOW TO WESTERN SLOPES. SNOW ACCUMULATIONS WILL BE MINOR WITH
1-3 INCHES ON WESTERN SLOPES AND HIGHER ELEVATIONS OF SOUTHEASTERN
WEST VIRGINIA. WINDY CONDITIONS WILL ALSO ACCOMPANY THE SNOW SHOWERS
THROUGH THE DAY ON WEDNESDAY WITH POSSIBLE ADVISORIES FOR BLOWING
SNOW ON WESTERN SLOPES OF SE WV AND/OR WIND ADVISORIES/WARNINGS FOR
HIGH WINDS ACROSS THE MOUNTAINS AND FOOTHILLS. THESE SNOW SHOWERS
SHOULD END WEDNESDAY EVENING AS HIGH PRESSURE MOVES OVER THE OHIO
VALLEY AND BLOCKS THE GREAT LAKES MOISTURE. THE WINDS SHOULD ALSO
RELAX OVERNIGHT WEDNESDAY AS THE HIGH TRACKS OVER THE AREA AFTER
MIDNIGHT. THIS HIGH PRESSURE WILL QUICKLY MOVE OFF THE MID ATLANTIC
COAST ON THURSDAY. LATE THURSDAY NIGHT/FRIDAY MORNING...OVERRUNNING
MOISTURE MAY BRING A WINTRY MIX OF PRECIPITATION TO THE AREA.
WEDNESDAY HIGH TEMPERATURES WILL LIKELY OCCUR DURING THE MORNING
AHEAD OF THE FRONT. THROUGH THE DAY ON WEDNESDAY...850 MB
TEMPERATURES -10C TO -12C WILL MIX TO THE GROUND WITH WINDY
CONDITIONS PREVAILING. TEMPERATURES ACROSS THE MOUNTAINS WILL DROP
INTO THE UPPER 20S DURING THE DAY. DOWNSLOPE WARMING IN THE EAST MAY
OFFSET COOLING TEMPERATURES UNTIL THE EARLY AFTERNOON BUT QUICKER
THAN THEIR NORMAL DIURNAL MAXIMUM. TEMPERATURES WEDNESDAY EVENING
WILL BE SLOW TO DROP WITH BREEZY/WINDY CONDITIONS CONTINUING.
AFTER MIDNIGHT...HIGH PRESSURE IS CENTER OVER THE AREA AND
GOOD RADIATIONAL COOLING WILL ALLOW TEMPERATURES TO DROP RATHER
QUICKLY...ESPECIALLY AREAS SEEING ACCUMULATING SNOWFALL. DESPITE
ABUNDANT SUNSHINE ON THURSDAY...TEMPERATURES ARE NOT EXPECTED TO
RECOVER TO NORMAL AS COLD HIGH STILL INFLUENCING THE AREA AND
LIMITED DAY LIGHT FOR THIS TIME OF YEAR.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
BROAD UPPER LEVEL VORTEX ENVELOPING CANADA WILL LEAD TO
PROGRESSIVE FLOW OVER THE LOWER 48 THROUGH THE END OF THIS WEEK
AND INTO THE FIRST FULL WEEK OF JANUARY. TRACK OF INDIVIDUAL SHORT
WAVES WILL CONTINUE TO RESULT IN SURFACE STORM TRACKS TO OUR WEST
AND NORTH...ALLOWING FOR A BRIEF WARMUP AHEAD OF EACH
SYSTEM...FOLLOWED BY A SURGE OF COLD AIR BEHIND EACH FRONTAL
PASSAGE. THIS SEESAWING OF TEMPERATURE WILL RESULT IN P-TYPE
CHALLENGES THROUGH THE EXTENDED FORECAST.
FOR FRIDAY...OUR FORECAST AREA WILL BE ON THE BACK SIDE OF SURFACE
HIGH PRESSURE WHICH WILL BE CENTERED OFF THE MID ATLANTIC
COAST. A STRONG STORM WILL BE MOVING EAST OVER THE GREAT
LAKES...A COLD FRONT TRAILING SOUTH THROUGH THE OHIO VALLEY AND
INTO THE LOWER MISSISSIPPI VALLEY. WARM AIR ADVECTION AND
INCREASING ISENTROPIC LIFT IS FORECAST AHEAD OF THE SURFACE
FRONT...MOISTURE STREAMING NORTH FROM THE GULF OF MEXICO.
WITH RESIDUAL COLD AIR IN PLACE FROM THE EXITING SURFACE HIGH
FRIDAY MORNING...ANY PRECIP THAT ARRIVES BEFORE NOON MAY FALL AS A
MIXED BAG OF P-TYPES. WARM AIR AHEAD OF THE APPROACHING FRONT WILL
MOVE IN ALOFT RESULTING IN PARTIAL OF FULL MELTING OF
HYDROMETEORS. UNTIL SURFACE TEMPS CLIMB ABOVE FREEZING...SLEET OR
FREEZING RAIN WILL BE A CONCERN. WITH THE PASSAGE OF THE FRONT
FRIDAY AFTERNOON...COLD AIR ADVECTION WILL REVERSE THE PROCESS
WITH TEMPS COOLING FROM TOP DOWN AND CHANGING PRECIP OVER TO SNOW
IN THE MOUNTAINS. THE PRECIP WILL LIKELY COME TO AN END IN THE
EASTERN PART OF THE CWA BEFORE A CHANGE WOULD OCCUR THERE. WITH
STRONG COLD AIR ADVECTION PROGGED FRIDAY NIGHT...SNOW SHOWERS OR
FLURRIES WILL LINGER IN THE MOUNTAINS.
BUBBLE OF COLD HIGH PRESSURE WILL SETTLE OVER THE AREA SATURDAY
WITH A COLD NIGHT SATURDAY NIGHT. THE NEXT SYSTEM TO EFFECT THE
AREA WILL ARRIVE EITHER MONDAY OR TUESDAY. BOTH THE ECMWF AND GFS
INDICATE LARGE AREA OF ISENTROPIC LIFT TO DEVELOP OVER THE
SOUTHERN PLAINS FOR THE FIRST OF NEXT WEEK...BOTH MODELS
DEVELOPING A STORM OVER RED RIVER VALLEY AND TRACKING IT INTO THE
OHIO VALLEY. THERE ARE STILL TIMING ISSUES...THE 12Z GFS FASTER
AND FARTHER EAST WITH THE STORM TRACK...THE ECMWF SLOWER...
DEEPER...AND FARTHER WEST WITH THE STORM TRACK. ATTM HAVE GONE
WITH THE SLOWER SOLUTION AND A MORE WESTWARD TRACK...HOLDING OFF
INTRODUCTION OF ANY PRECIP IN OUR FCST AREA UNTIL TUESDAY.
AGAIN...THERE WILL BE A P-TYPE CHALLENGE. COLD HIGH PRESSURE WILL
RESIDE ON THE EAST SIDE OF THE APPALACHIANS WITH WARM AIR...AND
MOST LIKELY AN ELEVATED ABOVE FREEZING LAYER...ADVECTING INTO THE
AREA AHEAD OF THE APPROACHING STORM SYSTEM.
&&
.AVIATION /02Z TUESDAY THROUGH SATURDAY/...
A SHORT WAVE MOVING FROM THE EASTERN GREAT LAKES IN TO NEW ENGLAND
WILL TIGHTEN UP THE PRESSURE GRADIENT RESULTING IN GUSTY WEST TO
NORTHWEST WINDS. WINDS GUSTS WILL BE AS HIGH AS 30 KNOTS FROM
03-09Z. LOW LEVEL WIND SHEAR HAS BEEN ADDED TO THE TAF IN SITES
WHERE WIND GUSTS WILL BE LIGHTER TO ACCOUNT FOR THE STRONGER WINDS
ALOFT.
AS HIGH PRESSURE BUILDS IN TUESDAY MORNING WINDS WILL DIMINISH.
VFR CEILINGS AND VISIBILITIES ARE EXPECTED THROUGH TUESDAY.
A COLD FRONT WILL MOVE THROUGH THE FORECAST AREA ON WEDNESDAY.
THIS WILL AGAIN BRING STRONGER WINDS BEHIND THE FRONT AS WELL AS A
CHANCE FOR SNOW SHOWERS AT THE BLF AND LWB AIRPORTS. HIGH PRESSURE
WILL BUILD BACK INTO THE REGION ON THURSDAY WITH A RETURN TO VFR CONDITIONS.
A STRONGER COLD FRONT WILL MOVE THROUGH THE REGION ON FRIDAY...
LIKELY BRINGING WIDESPREAD PRECIPITATION WITH MVFR...AND POSSIBLE
IFR...CONDITIONS.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...WIND ADVISORY UNTIL 9 AM EST TUESDAY FOR VAZ014-017>020-
022>024-033>035.
NC...NONE.
WV...NONE.
&&
SYNOPSIS...PH
NEAR TERM...AMS
SHORT TERM...RCS
LONG TERM...PM
AVIATION...AMS/PHHazardous weather outlook, Dec 29, 9:24 PM EST, 1 hour 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
924 PM EST MON DEC 29 2008
NCZ004>006-020-VAZ007-043>047-058-059-WVZ042>045-301200-
STOKES-ROCKINGHAM-CASWELL-YADKIN-TAZEWELL-HENRY-PITTSYLVANIA-
CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-
MONROE-GREENBRIER-
924 PM EST MON DEC 29 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VAZ014-017>020-301200-
MONTGOMERY-FLOYD-CRAIG-ALLEGHANY VA-BATH-
924 PM EST MON DEC 29 2008
...WIND ADVISORY IN EFFECT UNTIL 9 AM EST TUESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND WEST
CENTRAL VIRGINIA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
A COLD FRONT MOVING THROUGH LATE TUESDAY NIGHT AND EARLY WEDNESDAY
MORNING WILL BRING MORE STRONG NORTHWEST WINDS THAT WILL GUST TO
50 TO 60 MPH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VAZ022>024-033>035-301200-
ROANOKE-BOTETOURT-ROCKBRIDGE-FRANKLIN-BEDFORD-AMHERST-
924 PM EST MON DEC 29 2008
...WIND ADVISORY IN EFFECT UNTIL 9 AM EST TUESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA AND WEST CENTRAL VIRGINIA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
A COLD FRONT MOVING THROUGH LATE TUESDAY NIGHT AND EARLY WEDNESDAY
MORNING WILL BRING MORE STRONG NORTHWEST WINDS THAT WILL GUST TO
40 TO 50 MPH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ003-019-VAZ032-301200-
SURRY-WILKES-PATRICK-
924 PM EST MON DEC 29 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
A COLD FRONT MOVING THROUGH LATE TUESDAY NIGHT AND EARLY WEDNESDAY
MORNING WILL BRING STRONG NORTHWEST WINDS THAT WILL GUST TO 40 TO
50 MPH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ001-002-018-VAZ009>013-015-016-301200-
ASHE-ALLEGHANY NC-WATAUGA-SMYTH-BLAND-GILES-WYTHE-PULASKI-GRAYSON-
CARROLL-
924 PM EST MON DEC 29 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA AND
SOUTHWEST VIRGINIA.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
A COLD FRONT MOVING THROUGH LATE TUESDAY NIGHT AND EARLY WEDNESDAY
MORNING WILL BRING STRONG NORTHWEST WINDS THAT WILL GUST TO 50 TO
60 MPH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
High Wind, Grayson
- When
- December 29, 10:30 PM EST
- Where
- Grayson forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 36.657, -81.225 (the zone’s center; the record gives no point)
A large tree blew down near Route 684.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Colorado, December 29 to 30, 2008$7.0 million · 96 kt wind · 3 events
- Avalanche in Wyoming, December 29, 20085 injured · $15,000 · 1 event
- Heavy Snow in North Dakota, December 29 to 30, 200823 events
- Heavy Snow in Washington, December 29, 20082 injured · 3 events
- Winter Storm in Montana, December 29 to 30, 200812 events
- Avalanche in Colorado, December 29, 20081 injured · 1 event
- Heavy Snow in Minnesota, December 29 to 30, 20088 events
- High Wind in Wyoming, December 29 to 30, 200883 kt wind · 7 events
- Heavy Snow in North Dakota, December 29 to 30, 20086 events
- Winter Storm and Heavy Snow in Montana, December 29, 20085 events
- Winter Weather in Michigan, December 29 to 30, 20085 events
- High Wind in Montana, December 29 to 30, 200854 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 146974.